Alert archive / California / Flash Flood Warnings in 1997
Flash Flood Warning 5, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jan 4, 1997, 4:37 AM PST for Fresno County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 1997, 4:37 AM PST (12:37 UTC)
- Expired
- Jan 4, 1997, 10:45 AM PST
- In force
- 6 hr
- Issued by
- NWS Hanford, CA
- Area
- Whole counties
County Fresno County, CA
The radar
The San Joaquin Valley radar (KHNX), 49 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 0.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAT 041238 FFWFAT CAC019-041900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY HANFORD CA 437 AM PST SAT JAN 4 1997 THE NATIONAL WEATHER SERVICE IN SAN JOAQUIN VALLEY HANFORD HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1045 AM PST FOR PEOPLE IN THE FOLLOWING LOCATION....... IN CALIFORNIA ...NORTHERN FRESNO COUNTY A LEVEE HAS BROKEN ON THE SAN JOAQUIN RIVER ABOUT 15 MILES WEST OF FRESNO. THE BREAK IS IN THE FRESNO COUNTY SIDE OF THE RIVER. THE WATER IS FLOWING TOWARD HIGHWAY 180. THE TOWN OF MENDOTA IS ALSO AT RISK FROM THIS LEVEE BREAK. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT'S IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO THIS LOCATION OF THE SAN JOAQUIN RIVER. WITH THE EXCESSIVE WATER FLOWING DOWN THE RIVER IT IS POSSIBLE THAT FURTHER BREACHES IN THE LEVEE SYSTEM CAN OCCUR.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 3:09 AM PST, 1 hour 28 minutes earlier.
Area forecast discussion, Jan 4, 3:09 AM PST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION ...CORRECTED... NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 230 AM PST SAT JAN 4 1997 FA UNDR FLAT RDG ATTM WITH THN CI PASSING OVRHD FM WKNG SYS IN ERN PAC. YNP FOLKS SAY MERCED RIVER NOW BLO FLOOD WRNG STAGE. FREEZING LVLS DN TO NR NRML FOR THIS TIME OF YEAR...FINALLY. WL TERMINATE SML RIVER/STREAM FLD WRNG FOR ZN 22. SJV AND MERCED RIVERS STILL OVERFULL AND FLD WRNG RMNS IN EFFECT FOR THESE TWO RIVERS...PER RFC. STILL HV MOD WNDS IN LWR LVLS IN SJV BUT THAT HAS NOT PREVENTED PTCHY FG FM FRMG THIS AM. HWVR...SHLD HV TOO MANY CLDS OVRHD TONIGHT/SUN MORN FOR DENSE FG. HV ADD CHC OF PCPN TO FCST FOR BOTH VLY AND MTNS SUN AND THAT MAINLY SUN MORN. NGM AND ETA DIFFER GREATLY SUN...NGM SAYS WHAT RAIN (OR CLDS FOR THAT MATTER) AND ETA GIVES MEASURABLE PCPN. AVN INBTWN BUT CLOSER TO ETA. MRF HAS HI POPS FOR RGN SUN. TEMPS ARE TO BE NRML FOR THIS UPCOMING SYS AND COMBINED WITH RELATIVELY WK DYNAMICS...PCPN TO BE LIGHT AND SNO LVL FM 5-6K FT...NEITHER OF WHICH WL ADD TO PRESENT RUNOFF PROBS. EXTENDED PD...RDG BLDS OFF CST FOR DRY NW FLO OVR RGN. CONDS WL BE RIPE FOR PERSISTANT TULE FG BEGG TUE MORN AND CONT THRU FRI WITH FAIR SKIES IN MTNS AND DESERTS. .HNX...TDA...FLW...SAN JOAQUIN AND MERCED RIVERS...ZN20. FAT BC 055/039 050/035 050 98012 BFL BC 056/040 051/035 051 98002 YNP BC 046/032 041/028 038 98024
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 5:08 AM PST | Flash Flood Warning | HNX | Fresno, Madera | 6 hr |
Nearby
Flash Flood Warnings in California, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.